Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Endocr Rev. 2003 Aug;24(4):523-38.

Endocrine withdrawal syndromes.

Author information

  • 1Division of Endocrinology (Z.H.), Meyer Children's Hospital, Haifa 31096, Israel.

Abstract

Hypersecretion of endogenous hormones or chronic administration of high doses of the same hormones induces varying degrees of tolerance and dependence. Elimination of hormone hypersecretion or discontinuation of hormone therapy may result in a mixed picture of two syndromes: a typical hormone deficiency syndrome and a generic withdrawal syndrome. Thus, hormones with completely different physiological effects may produce similar withdrawal syndromes, with symptoms and signs reminiscent of those observed with drugs of abuse, suggesting shared mechanisms. This review postulates a unified endocrine withdrawal syndrome, with changes in the hypothalamic-pituitary-adrenal axis and the central opioid peptide, in which noradrenergic and dopaminergic systems of the brain act as common links in its pathogenesis. Long-term adaptations to hormones may involve relatively persistent changes in molecular switches, including common intracellular signaling systems, from membrane receptors to transcription factors. The goals of therapy are to ease withdrawal symptoms and to expedite weaning of the patient from the hormonal excess state. Clinicians should resort to the fundamentals of tapering hormones down over time, even in the case of abrupt removal of a hormone-producing tumor. In addition, the prevention of stress and concurrent administration of antidepressants may ameliorate symptoms and signs of an endocrine withdrawal syndrome.

PMID:
12920153
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk